Alert archive / Mississippi / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 71, NWS Memphis, TN

April 6, 2005Tallahatchie County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Apr 6, 2005, 8:11 PM CDT for Tallahatchie County, Mississippi. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2005, 8:11 PM CDT (01:11 UTC)
Expired
Apr 6, 2005, 9:00 PM CDT
In force
49 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Tallahatchie County, MS

The radar

The Memphis radar (KNQA), 145 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 1:55 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2005-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2005-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1501 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 070112
SVRMEG
MSC135-070200-
/O.NEW.KMEG.SV.W.0071.050407T0111Z-050407T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
811 PM CDT WED APR 6 2005

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 900 PM CDT

* AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CHARLESTON...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ENID BY 845 PM CDT

.A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3399 9026 3407 9018 3409 9013 3416 9011
      3416 8993 3416 8993 3407 8993 3399 8996
      3388 9010

$$
1 follow-up statement
000 
WWUS54 KMEG 070136
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
836 PM CDT WED APR 6 2005

MSC135-070142-
/O.CAN.KMEG.SV.W.0071.000000T0000Z-050407T0200Z/
TALLAHATCHIE MS-
836 PM CDT WED APR 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR TALLAHATCHIE COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THE STORM THAT PROMPTED THE
SEVERE THUNDERSTORM WARNING HAS MOVED OUT OF THE AREA.

A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY 
EVENING FOR NORTHERN MISSISSIPPI.

LAT...LON 3399 9026 3407 9018 3409 9013 3416 9011
      3416 8993 3416 8993 3407 8993 3399 8996
      3388 9010

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 3:16 PM CDT, 4 hours 55 minutes earlier.

Area forecast discussion, Apr 6, 3:16 PM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
316 PM CDT WED APR 6 2005

.DISCUSSION...
BUSY WEATHER DAY ACRS THE MID SOUTH. FIRST ROUND OF STORMS LEFT 1 TO
2 INCHES ACRS MUCH OF W TN AND N MS THIS MORNING. ROUND NUMBER 2 IS
WELL UNDER WELL ATTM. NEARLY VERTICALLY STACKED UPPER LEVEL LOW
STARTING TO MOVE INTO WRN AR. OCCLUDED FRONT STRETCHES IN AN ARC
FROM NRN AR TOWARD CLARKSDALE. THIS FRONT IS PUSHING EAST INTO THE
MID SOUTH. GOOD LOW LEVEL SHEAR WITH WINDS BACKED TO THE
EAST-SOUTHEAST TO THE NORTH/EAST OF THE FRONT CREATING LARGE VALUES
OF HELICITY INVOF FRONT. MEANWHILE DRY SLOT IS PUNCHING INTO ERN AR
WITH SFC TEMPS CLIMBING INTO THE UPPER 70S AT SGT. AIRMASS WILL CONT
TO DESTABILIZE SOUTH/WEST OF THE FRONT DURING THE REST OF THE AFTN.
STORMS WILL CONT TO FIRE ALONG AND SOUTH OF THIS BOUNDARY FROM NW MS
INTO ERN AR THIS AFTN. THESE STORMS WL PUSH NORTHEAST THROUGH THE
MID SOUTH INTO THE EVENING HOURS. THE MAIN THREAT CONTINUES TO BE
LARGE HAIL THOUGH WITH THE ENHANCED HELICITY ALONG THE FRONT
ISOLATED TORNADOES ARE POSSIBLE. A TORNADO WATCH IS IN EFFECT UNTIL
9 PM BASICALLY SOUTH AND WEST OF A DYERSBURG TO SAVANNAH LINE.

HAVE ISSUED A FLOOD WATCH FOR THE AREA EAST OF THE MS RIVER TONIGHT.
RAINFALL AMOUNTS OF 1 TO 2 INCHES EARLIER TODAY COMBINED WITH RADAR
TRENDS AND UPPER LOW TRACK PLACE WEST TN AND NRN MS IN POTENTIAL
HEAVY RAIN AREA. BEST THREAT FOR HEAVY RAIN PROBABLY UNTIL
MIDNIGHT...THOUGH WL CARRY WATCH UNTIL 6 AM SINCE UPPER LOW HAS BEEN
MOVING SLOWER THAN FORECAST.

UPPER LOW SHOULD BE APPROACHING THE MS RIVER BY 12Z THU MOVING ACRS
NRN MS DURING THE DAY. WL KEEP RELATIVELY HIGH POPS ACRS THE AREA.
EXPECT BEST CHANCE FOR PRECIP WL BE NORTH OF THE UPPER LOW IN THE
DEFORMATION AREA ACRS NE AR...MO BOOTHEEL AND NW TN. THUNDER CHANCES
HIGHEST EAST OF THE UPPER LOW DURING THE MORNING DIMINISHING AS THE
LOW TRACKS EAST.

UPPER LOW TRACKS TO NRN GA THU NIGHT AND PRECIP WL TAPER OFF. RIDGE
BUILDS ACRS THE AREA FRI THROUGH SUN WITH MILD TEMPS AND DRY
WEATHER.

BELIEVE IT OR NOT ANOTHER CLOSED UPPER LOW IS FORECAST TO IMPACT THE
AREA WITH CHANCES FOR PRECIP SUN NIGHT INTO WED.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...FLOOD WATCH FOR NRN MS UNTIL 600 AM.
TN...FLOOD WATCH FOR WEST TN UNTIL 600 AM.
&&
Hazardous weather outlook, Apr 6, 3:50 PM CDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
350 PM CDT WED APR 6 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-071100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
350 PM CDT WED APR 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM FOR ALL OF EAST
ARKANSAS...THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI AND PART OF
WEST TENNESSEE. THE PART OF WEST TENNESSEE IS BASICALLY SOUTH AND
WEST OF A DYERSBURG TO SAVANNAH LINE. THIS AREA INCLUDES MEMPHIS...
TUPELO...CLARKSDALE AND JONESBORO.

STORMS WILL CONTINUE TO DEVELOP ACROSS NORTHWEST
MISSISSIPPI...SOUTHWEST TENNESSEE AND EASTERN ARKANSAS LATE THIS
AFTERNOON AS AN OCCLUDED FRONT PUSHES INTO THE AREA. THESE STORMS
WILL PUSH NORTHEAST DURING THE EVENING. THE MAIN THREAT WITH THESE
STORMS ARE LARGE HAIL AND DAMAGING WINDS. HOWEVER...ISOLATED
TORNADOES ARE ALSO POSSIBLE. THE BEST AREA FOR SEVERE WEATHER
APPEARS TO BE SOUTH AND WEST OF A WYNNE ARKANSAS THROUGH MEMPHIS TO
PONTOTOC MISSISSIPPI LINE.

THERE IS A SLIGHT RISK OF SEVERE WEATHER FOR THE REMAINDER OF WEST
TENNESSEE NOT IN THE TORNADO WATCH. THIS AREA IS NORTH AND EAST OF A
DYERSBURG TO SAVANNAH LINE. THIS AREA INCLUDES JACKSON AND PARIS
TENNESSEE. STORMS WILL EVENTUAL MOVE INTO THIS AREA WITH THE MAIN
THREAT BEING LARGE HAIL AND DAMAGING WINDS. THE BEST CHANCE FOR
SEVERE WEATHER IN THIS AREA WILL BE FROM 6 PM TO 10 PM.

A FLOOD WATCH IS IN EFFECT FOR WEST TENNESSEE AND NORTH MISSISSIPPI
TONIGHT. THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE TONIGHT
PRODUCING THE THREAT OF FLOODING.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

SJM

In the hours before

Local storm report, Apr 6, 4:41 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
441 PM CDT WED APR 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             POPE                    34.21N 89.95W
04/06/2005  0.88 INCH        PANOLA             MS   LAW ENFORCEMENT

0320 PM     HAIL             3 W MILLINGTON          35.33N 89.94W
04/06/2005  0.75 INCH        SHELBY             TN   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED IN SHELBY FORREST WEST OF
            MILLINGTON.

0406 PM     HAIL             7 W OXFORD              34.36N 89.65W
04/06/2005  1.00 INCH        LAFAYETTE          MS   EMERGENCY MNGR

0427 PM     TSTM WND DMG     2 SE OXFORD             34.34N 89.50W
04/06/2005                   LAFAYETTE          MS   LAW ENFORCEMENT

            TREES DOWN ALONG HIGHWAY 6.

0428 PM     TORNADO          4 NE OXFORD             34.40N 89.48W
04/06/2005                   LAFAYETTE          MS   FIRE DEPT/RESCUE

            TORNADO REPORTED ON THE GROUND BY LAFAYETTE COUNTY FIRE
            DEPARTMENT.

&&

LRY
Local storm report, Apr 6, 5:05 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
505 PM CDT WED APR 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             POPE                    34.21N 89.95W
04/06/2005  0.88 INCH        PANOLA             MS   LAW ENFORCEMENT

0320 PM     HAIL             3 W MILLINGTON          35.33N 89.94W
04/06/2005  0.75 INCH        SHELBY             TN   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED IN SHELBY FORREST WEST OF
            MILLINGTON.

0406 PM     HAIL             7 W OXFORD              34.36N 89.65W
04/06/2005  1.00 INCH        LAFAYETTE          MS   EMERGENCY MNGR

0415 PM     HAIL             10 SE BATESVILLE        34.22N 89.81W
04/06/2005  0.75 INCH        PANOLA             MS   TRAINED SPOTTER

            NEAR HIGHWAY 15 SOUTHEAST OF BATESVILLE MS.

0415 PM     TSTM WND DMG     10 SE BATESVILLE        34.22N 89.81W
04/06/2005                   PANOLA             MS   TRAINED SPOTTER

            ROOF / STRUCTURAL DAMAGE ON HIGHWAY 315.

0427 PM     TSTM WND DMG     2 SE OXFORD             34.34N 89.50W
04/06/2005                   LAFAYETTE          MS   LAW ENFORCEMENT

            TREES DOWN ALONG HIGHWAY 6.

0428 PM     TORNADO          4 NE OXFORD             34.40N 89.48W
04/06/2005                   LAFAYETTE          MS   FIRE DEPT/RESCUE

            TORNADO REPORTED ON THE GROUND BY LAFAYETTE COUNTY FIRE
            DEPARTMENT.

&&

LRY
Local storm report, Apr 6, 5:26 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
526 PM CDT WED APR 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             POPE                    34.21N 89.95W
04/06/2005  0.88 INCH        PANOLA             MS   LAW ENFORCEMENT

0320 PM     HAIL             3 W MILLINGTON          35.33N 89.94W
04/06/2005  0.75 INCH        SHELBY             TN   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED IN SHELBY FORREST WEST OF
            MILLINGTON.

0341 PM     HAIL             10 SE BATESVILLE        34.22N 89.81W
04/06/2005  0.75 INCH        PANOLA             MS   TRAINED SPOTTER

            NEAR HIGHWAY 15 SOUTHEAST OF BATESVILLE MS.

0341 PM     TSTM WND DMG     10 SE BATESVILLE        34.22N 89.81W
04/06/2005                   PANOLA             MS   TRAINED SPOTTER

            ROOF / STRUCTURAL DAMAGE ON HIGHWAY 315.

0415 PM     HAIL             7 W OXFORD              34.36N 89.65W
04/06/2005  1.00 INCH        LAFAYETTE          MS   EMERGENCY MNGR

0427 PM     TSTM WND DMG     2 SE OXFORD             34.34N 89.50W
04/06/2005                   LAFAYETTE          MS   LAW ENFORCEMENT

            TREES DOWN ALONG HIGHWAY 6.

0428 PM     TORNADO          4 NE OXFORD             34.40N 89.48W
04/06/2005                   LAFAYETTE          MS   FIRE DEPT/RESCUE

            TORNADO REPORTED ON THE GROUND BY LAFAYETTE COUNTY FIRE
            DEPARTMENT.

&&

LRY
Special weather statement, Apr 6, 7:27 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
727 PM CDT WED APR 6 2005

ARZ036-MSZ001-TNZ088-070100-

CRITTENDEN AR-DE SOTO MS-SHELBY TN-
727 PM CDT WED APR 6 2005

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRITTENDEN...DESOTO AND
SHELBY COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER CORMORANT AT 727 PM
CDT...MOVING NORTH AT 30 MPH. THIS STORM WILL LIKELY CONTAIN SOME
HAIL AND GUSTY WINDS.

PEOPLE IN CRITTENDEN...DESOTO AND SHELBY COUNTIES...INCLUDING THE
CITIES OF MARION AND WEST MEMPHIS...SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, Apr 6, 7:32 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
732 PM CDT WED APR 6 2005

MSZ020-070115-

TALLAHATCHIE MS-
732 PM CDT WED APR 6 2005

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...TALLAHATCHIE COUNTY.

A STRONG THUNDERSTORM PRODUCING SMALL HAIL WAS LOCATED 5 MILES
SOUTHEAST OF WEBB AT 731 PM CDT...MOVING NORTHEAST AT 25 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN TALLAHATCHIE COUNTY...INCLUDING THE CITY OF CHARLESTON...
SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Apr 6, 7:44 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
744 PM CDT WED APR 6 2005

MSZ021-070100-

YALOBUSHA MS-
744 PM CDT WED APR 6 2005

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...YALOBUSHA COUNTY.

A STRONG THUNDERSTORM PRODUCING SMALL HAIL WAS LOCATED OVER
COFFEEVILLE AT 744 PM CDT...MOVING NORTHEAST AT 35 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN YALOBUSHA COUNTY SHOULD MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:37 PM CDTSevere Thunderstorm WarningMEGDeSoto38 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.